Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Lake Charles, LA

June 17, 2005Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 17, 2005, 9:58 AM CDT for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2005, 9:58 AM CDT (14:58 UTC)
Expired
Jun 17, 2005, 11:00 AM CDT
In force
62 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Avoyelles Parish, LA, Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1962 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 171458
SVRLCH
LAC009-079-171600-
/O.NEW.KLCH.SV.W.0071.050617T1458Z-050617T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
958 AM CDT FRI JUN 17 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA
  AVOYELLES PARISH IN CENTRAL LOUISIANA

* UNTIL 1100 AM CDT

* AT 957 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF BOYCE TO
  19 MILES NORTHEAST OF HOLLOWAY...AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS EXPECTED TO BE NEAR...
   BOYCE AND BALL BY 1030 AM CDT
   HOLLOWAY BY 1040 AM CDT
   DEVILLE BY 1045 AM CDT
   KINCAID RESERVOIR AND PINEVILLE BY 1050 AM CDT
   KOLIN AND ALEXANDRIA BY 1055 AM CDT
   CENTERPOINT BY 1100 AM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3165 9300 3169 9201 3113 9173 3116 9253

$$
1 follow-up statement
000 
WWUS54 KLCH 171535
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1035 AM CDT FRI JUN 17 2005

LAC009-079-171600-
/O.CON.KLCH.SV.W.0071.000000T0000Z-050617T1600Z/
RAPIDES LA-AVOYELLES LA-
1035 AM CDT FRI JUN 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 AM CDT FOR
AVOYELLES AND RAPIDES PARISHES...

AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BOYCE TO 21 MILES NORTHEAST
OF BROUILLETTE..MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BALL BY 1040 AM CDT
  HOLLOWAY BY 1045 AM CDT
  DEVILLE BY 1055 AM CDT
  ALEXANDRIA...KOLIN...PINEVILLE AND 6 MILES NORTH OF CENTERPOINT BY
  1100 AM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3165 9300 3169 9201 3113 9173 3116 9253

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 AM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 17, 3:25 AM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 AM CDT FRI JUN 17 2005

.SYNOPSIS...HATE TO SOUND LIKE A BKN RECORD BUT LATE NGT SFC
ANALYSIS SHOWS A STNRY FNTL BOUNDARY DRAPED FROM NWRN/N-CNTL SE
TOWARD THE FLORIDA PARISHES OF SERN LA. WATER VAPOR IMAGERY ALSO
LOOKS RATHER STAGNANT W/ UPR LOWS OVER THE GREAT LAKES & OFF THE
PAC NW CST WHILE A STRONG RIDGE DOMINATES THE PLAINS. SAT
IMAGERY/LTG DATA SHOW MCS DU SOIR CROSSING ERN OK AND MOVING SE.
UNLIKE 24 HR AGO THIS SYSTEM HASNT SHOWN MUCH SIGN OF WEAKENING
AS CLOUD TOP TEMPS & LTG STRIKES HAVE ERMAINED ABOUT STATUS QUO
SINCE MIDNIGHT. AS FAR AS THE FCST AREA...LINGERING CI FROM
EARLIER CONVECTION IS DOTTING THE SKIES BUT RADARS ARE QUIET FOR
THE MEANTIME.

&&

.DISCUSSION...BUMPED UP THE POPS FOR TODAY W/ ENTIRE FCST AREA NOW
LOOKING AT CHC POPS AS MCS CONTINUES TO MOVE TOWARD THE CNTL
PORTIONS OF LA. EXPECT THIS FEATURE TO BEGIN WEAKENING DURING THE
NEXT FEW HOURS BUT SHOULD BE ENOUGH REMNANTS TO PRODUCE A GOOD CHC
OF RW/TRW ACROSS THE ERN ZONES. REST OF THE ZONES WILL SEE A
SLIGHTLY LOWER CHC OF RW/TRW THIS AFTN W/ BOUNDARIES FLOATING
AROUND AND WORKING ON A STILL VERY MOIST (PWAT NEAR 2 INCHES) AND
UNSTABLE (LI -5 OR BETTER) AIRMASS. HAVE HELD TEMPS BACK A BIT AS
WELL W/ GOOD CLOUD SHIELD (ESPECIALLY AC/CI) MOVING OVERHEAD
THANKS TO CONVECTION.

GFS SHOWING ANOTHER MCS DEVELOPING TNGT OVER NRN TX AND DROPPING
SE ACROSS THE REGION (NAM NOT QUITE SO OPTIMISTIC). HELD ONTO CHC
POPS FOR THE ERN 1/3 OF THE FCST AREA...WILL LET LATER SHIFTS
TWEAK UP OR DOWN BASED ON LATER MODEL RUNS.

ON SAT THE RIDGE AXIS MOVES A LITTLE CLOSER W/ HEIGHTS BEGINNING
TO RISE ACROSS THE REGION AND THE ATMOSPHERE STARTING TO DRY A
LITTLE. KEPT SLGT CHC POPS FOR THE AREA SAT AS MOISTURE &
LINGERING BOUNDARIES SHOULD BE SUFFICIENT FOR AT LEAST WIDELY SCT
CONVECTION IN THE AFTN/EVE HOURS. RIDGE WILL FURTHER GRIP THE
REGION SUN INTO EARLY NEXT WEEK...CUTTING OFF PRECIP FOR AT LEAST
A FEW DAYS.

&&

.MARINE...GENERALLY LIGHT WINDS WITH MINIMAL RAIN CHANCES EXPECTED
INTO THE COMING WEEK.

&&

.AVIATION...VFR CONDITIONS EXPECTED NEXT 24 HR EXCEPT WITH SCT
CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  76  92  74 /  40  20  20  10
KBPT  94  75  93  73 /  30  20  20  10
KAEX  91  71  94  72 /  50  30  20  10
KLFT  92  74  92  74 /  50  30  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

LGE
Hazardous weather outlook, Jun 17, 6:00 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CDT FRI JUN 17 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
181100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT
A CONVECTIVE COMPLEX MOVING INTO NORTHERN LOUISIANA WILL CONTINUE
MOVING SOUTHEAST THROUGH THE MORNING HOURS. THIS AREA COULD SKIRT
THE PARISHES OF EAST-CENTRAL LOUISIANA AND POSSIBLY THE ATCHAFALAYA
BASIN. A THUNDERSTORM OR TWO COULD REACH SEVERE CRITERIA...WITH
DAMAGING WINDS APPROACHING 60 MPH AND LARGE HAIL EXCEEDING THREE-
QUARTERS OF AN INCH POSSIBLE.

THIS AFTERNOON...WEAK BOUNDARIES WILL INTERACT WITH A VERY MOIST
UNSTABLE AIRMASS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. A
FEW OF THESE STORMS COULD ALSO REACH SEVERE LIMITS...ONCE AGAIN
PRODUCING DAMAGING WINDS OR LARGE HAIL. THESE THUNDERSTORMS WILL
LINGER INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN
SATURDAY BEFORE A RIDGE OF HIGH PRESSURE ALOFT MOVES CLOSER TO THE
REGION AND SHUTS OFF DAILY SHOWERS AND THUNDERSTORMS. SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
WILL NOT BE REQUIRED TODAY.

LGE

In the hours before

Local storm report, Jun 17, 6:14 AM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
614 AM CDT FRI JUN 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     MARINE TSTM WIND 25 S CYPREMORT POINT    29.41N 91.77W
06/16/2005  46 MPH           GMZ455             LA   PUBLIC

            REPORTED BY PLATFORM IN EUGENE ISLAND BLOCK 24.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:21 PM CDTSpecial Marine WarningLCH54 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.